Linear IgA bullous dermatosis is an autoimmune blistering disease characterized clinically by the presence of small tense blisters and immunologically by the presence of IgA at the dermal-epidermal junction. Idiopathic, systemic disease–related, and drug-related versions of this disorder have been described, with the latter most commonly associated with vancomycin.
We describe 2 patients with vancomycin-associated linear IgA bullous dermatosis who presented with a morbilliform eruption that lacked blistering. Lesional and perilesional tissue from each patient was examined by light microscopy and direct immunofluorescence. Histopathologic examination findings revealed vacuolar interface dermatitis with a mixed inflammatory infiltrate and occasional eosinophils, consistent with a drug eruption. Direct immunofluorescence revealed IgA deposited in a linear pattern at the dermoepidermal junction. In both patients, the results of indirect immunofluorescence using both IgG and IgA were negative.
These cases highlight the existence of a new form of linear IgA bullous dermatosis presenting as a morbilliform drug eruption. Both patients were following extensive medication regimens, including use of multiple antibiotics. The diagnosis of linear IgA bullous dermatosis allowed us to target vancomycin as the likely allergen and begin treatment. In light of these findings, direct immunofluorescence may be a useful diagnostic adjunct in determining the cause of drug eruptions.